Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 162, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2024, 10:01 PM CDT for Johnson County, Linn County, Miami County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2024, 10:01 PM CDT (03:01 UTC)
- Expired
- May 19, 2024, 10:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:38 PM CDT, 3 hours 23 minutes earlier. Its key messages:
- A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning.
- There will be a conditional threat for strong to severe storms tomorrow afternoon and evening.
- Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible.
Area forecast discussion, May 19, 6:38 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 638 PM CDT Sun May 19 2024 .KEY MESSAGES... - A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning. - There will be a conditional threat for strong to severe storms tomorrow afternoon and evening. - Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible. && .DISCUSSION... Issued at 210 PM CDT Sun May 19 2024 A broad area of west to southwesterly flow remains over much of the central CONUS downstream of a synoptic trough over the Intermountain West. Meanwhile, water vapor imagery shows a shortwave trough over northern AZ and NM, with this expected to move east northeastward with an associated mid level jet max nosing into the central High Plains. This will help initiate storms this afternoon across far SE Colorado, SW Kansas, and the OK Panhandle in vicinity of a surface low and accompanying southward extending dryline. As these storms move east northeast, they should grow upscale into a quick moving MCS capable of producing widespread severe winds, traversing from SW Kansas all the way into eastern Kansas. As the MCS approaches our far eastern Kansas counties by around 10 pm, they should be entering into a slightly less favorable convective environment. However, most recent CAM guidance does suggest a large bowing squall line capable of producing severe criteria wind gusts moving through the KC metro in the 10 pm to midnight time frame, with this continuing to move eastward through Missouri into the early morning hours, with the damaging wind gust threat diminishing the further east it progresses. 0-3 km bulk shear vectors could also perhaps support some embedded QLCS mesovortices, especially if bowing segments allow for a more favorable orientation of the shear vector with respect to the line itself. The severe threat should be over by around 2 am, but areas of stratiform precipitation may linger for a bit longer. With the overall progressive nature of the MCS, hydro concerns should be relatively low tonight. Severe chances for Monday is still very much uncertain. New convection may initiate over the area by early to mid morning tomorrow and continue into the early afternoon hours, but these do not appear to pose much of a severe threat. However, another shortwave trough should eject out of the Front Range and into the Plains tomorrow afternoon, deepening the the surface low over Kansas and enhancing low level southerly flow, bringing in upper 60s dewpoints. By late Monday afternoon, model soundings suggest up to 2000 J/kg of ML CAPE over the region with sufficient shear to support organized updrafts. That being said, forcing for ascent will be lacking. It is possible that storms could initiate along a remnant outflow boundary or a differential heating boundary of some sort. If any storm does manage to initiate, it will have the capability to become severe with large hail and damaging winds. CAMs suggest a large MCS developing over SE Nebraska by late tomorrow night as better forcing arrives, and moving eastward into southern Iowa into the early morning hours of Tuesday. It is possible that this could clip portions of northern Missouri, but best chances should stay north of the MO/IA border. Tuesday afternoon/evening remains our most favorable set up for severe weather across the region as a stronger shortwave trough moves into the Plains with a belt of 80 knot WSW winds at 500 mb overspreading the region. At the surface, the low should deepen and further approach the area, creating surface pressure falls and backing surface winds, yielding even better low level moisture advection into the region. By mid afternoon, our region will be in a very warm, moist warm sector with ML CAPE values at 3000 J/kg or above with very steep mid level lapse rates. Given the aforementioned band of 80 knot mid level winds, deep layer wind shear will be very strong. This pairing of large instability and deep layer shear will support supercells. Low level wind shear and hodographs will also support a tornado threat, especially if surface winds can back enough to out of the SE. While supercells will be possible out in the open warm sector earlier on in the event, storms will likely quickly grow upscale into linear storm modes later in the afternoon/evening given the strong forcing and advancing cold front. At this point, damaging wind gusts would likely be the primary hazard, especially if any bowing segments develop. The cold front should clear the region to the east by late Tuesday night into early Wednesday morning, with precipitation exiting with it. High temperatures for Wednesday should be much cooler (mid 70s) behind the cold front, but temperatures should rebound back to the lower 80s by Thursday and continuing into the weekend. Chances for showers and storms return for Thursday night into Saturday morning. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 630 PM CDT Sun May 19 2024 VFR conditions will start this TAF cycle across the Kansas- Missouri state line terminals, however a couple of storm complexes are moving east across the Kansas which will impact the terminals overnight. Current timing has storms in central Kansas arriving in the Kansas City terminals around 03Z. Given upstream observations, expect strong and gusty winds with CIGs just barely in the MVFR range as the storms move through between 03Z and 05Z. The storms will move east quickly leaving the terminals with VFR CIGs after a few hours. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Williams AVIATION...Cutter
Hazardous weather outlook, May 19, 4:49 AM CDT, 17 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 449 AM CDT Sun May 19 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 449 AM CDT Sun May 19 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a chance of severe thunderstorms tonight, especially west of Interstate 35. Locally heavy rainfall is also possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather is again possible on Monday and especially Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo CMS
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:20 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 40 min |
| May 19, 7:56 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 49 min |
| May 19, 10:34 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 41 min |
| May 19, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 46 min |
| May 19, 11:07 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, DeKalb, Platte | 38 min |
| May 19, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Johnson, Lafayette, Ray | 45 min |
| May 19, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry | 26 min |
| May 20, 12:02 AM CDT | Special Weather Statement | EAX | Caldwell, Carroll, Livingston, Pettis, Saline | 43 min |
| May 20, 12:03 AM CDT | Special Weather Statement | EAX | Daviess, Gentry, Grundy, Harrison, Worth | 42 min |
| May 20, 12:42 AM CDT | Special Weather Statement | EAX | Adair, Grundy, Linn, Macon, Mercer, Putnam and 2 more | 33 min |
| May 20, 11:08 AM CDT | Special Weather Statement | EAX | Buchanan | 37 min |
| May 20, 11:53 AM CDT | Special Weather Statement | EAX | Clinton, DeKalb | 37 min |
| May 19, 10:19 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 41 min |
| May 20, 11:48 AM CDT | Special Weather Statement | EAX | Miami | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.